Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Mobile, AL

July 3, 2018Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2018, 11:38 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 11:38 PM CDT (04:38 UTC)
Expired
Jul 4, 2018, 12:01 AM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, AL, Crenshaw County, AL

The radar

The Maxwell AFB radar (KMXX), 108 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS54 KMOB 040438
SVRMOB
ALC013-041-040530-
/O.NEW.KMOB.SV.W.0067.180704T0438Z-180704T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1138 PM CDT TUE JUL 3 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Butler County in south central Alabama...
  West central Crenshaw County in south central Alabama...

* Until 1230 AM CDT.

* At 1138 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Rutledge, or 11 miles northwest of Luverne, moving west at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3170 8636 3173 8688 3196 8685 3196 8659
      3188 8632
TIME...MOT...LOC 0438Z 106DEG 25KT 3183 8640 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
005 
WWUS54 KMOB 040501
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1201 AM CDT WED JUL 4 2018

ALC013-041-040511-
/O.CAN.KMOB.SV.W.0067.000000T0000Z-180704T0530Z/
Butler AL-Crenshaw AL-
1201 AM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER AND WEST
CENTRAL CRENSHAW COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and 
frequent lightning is still possible with this thunderstorm.

LAT...LON 3170 8636 3173 8688 3196 8685 3196 8659
      3188 8632
TIME...MOT...LOC 0458Z 106DEG 25KT 3187 8658 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:55 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 3, 9:55 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
955 PM CDT Tue Jul 3 2018

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Showers and storms continue to maintain intensity with
westward propagation toward our northeastern zones. Went ahead and
sent one more quick update to increase POPs to 40-60% over
interior south central AL. /21

&&

.PREV DISCUSSION... /issued 930 PM CDT Tue Jul 3 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...A broken line of showers and thunderstorms associated
with a weak shortwave trough and outflow boundaries continues to
move westward across the GA/AL line and toward the eastern FL
panhandle as of 9 PM. Satellite and radar trends show some
weakening of the southern extent of the AL/GA convection over the
past half hour, but enough residual instability could support a
continued westward propagation of this activity into our eastern
zones over the next 2-3 hours. We have bumped POPs up a bit (to
around 30-35%) along and east of a Greenville AL to Destin FL line
through the remainder of the evening. All other forecast elements
appear to be on track. /21

PREV DISCUSSION... /issued 659 PM CDT Tue Jul 3 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...Much less in the way of convection noted across
the area early this evening, but a few SHRA could impact a few
locations for the next couple of hours. Also monitoring a stronger
storm that may approach interior portions of northwest FL and
adjacent south central AL near the vicinity of KCEW/K0J4 over the
next hour. Another round of scattered to numerous SHRA/TSRA can be
expected Wednesday afternoon. Brief strong/gusty winds and
lowered visibilities can be expected with the stronger convection
that develops. May have to monitor for very patchy MVFR fog/cigs
overnight. Otherwise, VFR generally expected to prevail through
the period. /21

PREV DISCUSSION... /issued 350 PM CDT Tue Jul 3 2018/

NEAR TERM /Now Through Wednesday/...An inverted upper level
ridge centered over the forecast area this evening will move west
to the lower Mississippi River region by noon Wednesday, while a
closed upper low pressure system over the western Atlantic also
moves westward and become centered over Cape Canaveral FL by late
Wednesday afternoon. A weak surface low pressure area across south
central Louisiana will drift westward, while the southern portion
of a ridge extending down the Appalachian Mountains to the
northeast Gulf of Mexico shifts west across the forecast area. A
few lingering showers and thunderstorms will dissipate throughout
the evening with loss of daytime surface heating, with additional
scattered showers and thunderstorms forecast along the western
Florida panhandle coastal sections late tonight. Scattered showers
and thunderstorms will encompass the entire forecast area on the
4th of July, with a cluster of numerous showers and thunderstorms
possible across the inland in the afternoon across portions of
southeast Mississippi and southwest Alabama. A few of the stronger
afternoon storms will be capable of producing winds up to 35 mph.
/22

SHORT TERM /Wednesday night Through Friday night/...The next
upper low to impact the area enters the northeastern Gulf
Wednesday night as it rides westward along the southern periphery
of a persistent anticyclone over the Ohio Valley. While showers
and storms should initially remain offshore and along the
immediate coast, activity will spread inland throughout the day
Thursday with improving instability and upper forcing. Scattered
storms then continue across our area through Friday as a second
upper low quickly moves into the northeastern Gulf immediately
following the first one. Meanwhile, the upper high over the Ohio
Valley shifts west over the central Rockies as a massive ridge
builds over the Canadian Rockies and northern Plains. This shunts
the upper lows over the Gulf southwestward into the southwestern
Gulf. High temps both Thursday and Friday will continue to run in
the upper 80s to low 90s. Head indices could creep into the 100
to 105 degrees range for some locations. Lows stay in the low to
mid 70s. /49

LONG TERM /Saturday Through Tuesday/...A vigorous shortwave digs
into the northeastern U.S. over the weekend as a trailing ridge
extends from the central Plains northeast over the Great Lakes.
Beneath the Great Lakes ridge, high pressure at the surface forces
a cold front south into the Tennessee River Valley. The front
stalls and dissipates well before reaching our area, but before
that happens it manages to push a slug of deeper moisture (PWATs
~2.2 inches) south towards our area. This unseasonable moisture,
coupled with afternoon instability, will result in a wetter-than-
normal pattern straight through the weekend. Went with PoPs of
60-70% Saturday and Sunday to reflect this, though some guidance
had chances even higher over inland areas. Greater coverage in
showers and storms will mitigate daytime heating and limit high
temps to the mid and upper 80s each afternoon.

Heading into early next week, the upper high shifts back to the
eastern CONUS and we see a surface ridge build over the local
area. Thus, expecting a return to somewhat more seasonal rain
chances and temperatures. Afternoons will see highs in the low
90s and rain chances around 40-50%, and overnight hours will see
lows in the low to mid 70s and rain chances around 20-30%. /49

MARINE...A light to moderate southeasterly wind flow will diminish
and becoming easterly tonight into Wednesday as a weak surface ridge
of high pressure builds in from the east. A light to moderate east
to southeast flow will continue through early Friday as another weak
area of low pressure develops over the north central gulf, followed
by a light to moderate mainly southwesterly wind flow over the
weekend as high pressure rebuilds over the eastern and north central
gulf. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 AM CDT Wednesday for ALZ265-266.

FL...High Rip Current Risk until 6 AM CDT Wednesday for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 3, 5:31 AM CDT, 18 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
531 AM CDT Tue Jul 3 2018

ALZ265-266-FLZ202-204-206-041045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
531 AM CDT Tue Jul 3 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Thunderstorm coverage is forecast to increase through the course of
the day. At this time, the main threat from storms will be locally
heavy rain resulting in the potential for localized flooding in poor
draining, lower lying areas. Other threats will be frequent
lightning and brief strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A moderate risk for rip currents will continue along the gulf
beaches of Alabama and Northwest Florida through Friday.

Thunderstorms will continue to bring locally heavy rainfall at times
resulting in the potential for localized flooding in poor draining,
lower lying areas. Other threats will be frequent lightning and brief
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-041045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
531 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorm coverage is forecast to increase through the course of
the day. At this time, the main threat from storms will be locally
heavy rain resulting in the potential for localized flooding in poor
draining, lower lying areas. Other threats will be frequent
lightning and brief strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue to bring locally heavy rainfall at times
resulting in the potential for localized flooding in poor draining,
lower lying areas. Other threats will be frequent lightning and brief
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-041045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
531 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Environmental conditions support the development of waterspouts this
morning.

Thunderstorms will bring the potential for frequent lightning,
visibility reducing heavy rains, brief strong wind gusts, locally
higher waves and seas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue to bring the potential for frequent
lightning, visibility reducing heavy rains, brief strong wind gusts,
locally higher waves and seas through Monday.

In the hours before

Special weather statement, Jul 3, 7:03 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
703 PM CDT TUE JUL 3 2018

ALZ060-FLZ205-040045-
Covington AL-Okaloosa Inland FL-
703 PM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 745
PM CDT...

At 703 PM CDT, the strong thunderstorm was located 11 miles southeast
of Florala, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3090 8639 3100 8660 3125 8629
      3115 8619 3100 8619
TIME...MOT...LOC 0003Z 124DEG 25KT 3091 8617
Special weather statement, Jul 3, 11:10 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
1110 PM CDT TUE JUL 3 2018

ALZ057-058-040500-
Butler AL-Crenshaw AL-
1110 PM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND CRENSHAW COUNTIES UNTIL MIDNIGHT CDT...

At 1109 PM CDT, the strong thunderstorm was located near Goshen,
moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Luverne, Rutledge, Glenwood, Petrey, Highland Home and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 8659 3196 8655 3196 8641 3203 8641
      3204 8640 3205 8640 3205 8630 3197 8630
      3197 8620 3196 8618 3189 8617 3179 8620
      3179 8615 3166 8615 3166 8616 3165 8616
      3162 8618 3162 8615 3160 8615
TIME...MOT...LOC 0409Z 102DEG 23KT 3176 8613

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:03 PM CDTSpecial Weather StatementMOBCovington42 min
Jul 3, 11:10 PM CDTSpecial Weather StatementMOBCrenshaw50 min
Jul 4, 5:57 PM CDTSpecial Weather StatementMOBChoctaw33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.